Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Took Cytotec for abortion. Noticed bleeding and cramps. ultrasound showed fetus and also the heartbeat. Advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3092 Questions
Question
Dear Dr. XXXXXXX

My wife took Cytotec to have an abortion as she is 9 weeks pregnant and after taking 400mcg in the vagaina and 400mcg sowled by mouth she had few crumbs and a bit of bleeding where as a small tiny worm like blood flesh was out then the blood stopped she repeated the procedure by taking 200mcg oral and 400mcg in the vagaina again few crumbs and little bleeding then the bleeding stopped after four days we went to the doctor where ultra sound showed us the fetus and the sound of the heart beating!!? Kindly advise what to do to either have a healthy delivery or should we try other way for abortion.
Kindest regards XXXXXXX
Posted Sun, 22 Sep 2013 in Pregnancy
 
 
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
An ultrasound to know if fetus alive/viable

Detailed Answer:
Hi and thanks for the query,

Now that you got an option for either a healthy delivery or an abortion, it is important to know whether the fetus or embryo is still viable (living) or not. You shall have to do an obstetric ultrasound. This examination shall give us direct information if the heart of the fetus is beating which is a sign of life. If its the case, this shall be followed by bed rest and registration which an obstetrician for follow up.

If the obstetric ultrasound turns out other wise, that is, the fetus is dead from the manipulation, a complete an appropriate abortion protocol should be followed. I am afraid what your did or the manner in which she took the drugs was not appropriate, and explains why she did fail to have an abortion. As of today s practice, with 200mcg of cytotec, 4 tablets of this are usually inserted in vagina, and depending on the response, the dose can be repeated or not. Oral/vaginal technique usually involves 400mcg oral and 400 vaginal. This however is done under the knowledge of a physician who could easily be reached. Rare complications like prolonged bleeding and retention of products of conception that could lead to long term infections have been observed in some patients.

The abortion technique/prescription was not well done and an obstetric ultrasound is needed to know if the fetus is still alive or not. You might have to get this ultrasound done.

Thanks and hope this helps as I wish you the best of health.
Above answer was peer-reviewed by
 
Follow-up: Took Cytotec for abortion. Noticed bleeding and cramps. ultrasound showed fetus and also the heartbeat. Advise? 11 hours later
What is the chances of having a deformed baby as my wife took 3 doses of Cytotec and bleeding occurrd however we just made an ultra sound and the fetus is still there heart is beating! ?
 
 
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Brief Answer:
No worries

Detailed Answer:
Hi and thanks for the query,

Cytotec has not actually been reported to be associated with malformations in case of failed abortions. Added to this, the active dosage is not sufficient to expose the fetus t malformations. I do not think is a major concern.

Its good the fetus is still in good shape. What s compelling, as you want to keep the baby if its the case, a proper follow up with an obstetrician - gyneologist. I strongly think there is major problem in this particular case, and proper follow up in my opinion should lead to a good and uneventful pregnancy course and probably delivery.

I think there are really no major worries for now. The baby can grow normally and be delivered quite normally. The core issue here in my opinion, is follow up. Another control ultrasound in a couple (2 to 3) of weeks could be advised.

Kind regards,

Bain LE, MD

Thanks and kind regards.
Above answer was peer-reviewed by
 
Follow-up: Took Cytotec for abortion. Noticed bleeding and cramps. ultrasound showed fetus and also the heartbeat. Advise? 10 minutes later
Kindly advise what sort of medcation could secure the health of the child and avoid any side effects from the Cytotec
Many Thanks XXXXXXX
 
 
Answered by Dr. Luchuo Engelbert Bain 5 minutes later
Brief Answer:
No drugs required , she will be ok as such

Detailed Answer:
Hi and thanks for the query,

As of now, there is really no need to worry, and she really does not need any specific medication. She simple needs to enroll in a prenatal visit plan with an obstetrician - gynecologist and follow her prenatal visits as any normal pregnant woman. She might benefit for now simple from rest for a week or two, and there after, get on with her life as usual and normal. No need to worry. A balanced diet, especially XXXXXXX in vegetables and fruits, coupled with some rest is sufficient. No drugs especially now.

Kind regards.

Bain LE, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor